Montana, 2004

High Wind in Montana, December 24, 2004

December 24, 2004 · NWS TFX · 4 events in 4 counties and zones

A high wind event occurred along the Rocky Mountain Front and adjacent plains during the early morning through early afternoon hours of the 24th. Reported wind speeds include: a gust to 66 mph at Two Medicine, a gust to 60 mph at Valier and the Choteau Airport and a gust to 55 mph at Browning.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred along the Rocky Mountain Front and adjacent plains during the early morning through early afternoon hours of the 24th. Reported wind speeds include: a gust to 66 mph at Two Medicine, a gust to 60 mph at Valier and the Choteau Airport and a gust to 55 mph at Browning. Susutained wind speeds of 40 mph were reported at Cut Bank during the afternoon hours of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 24, 3:20 AM MST, 40 minutes earlier.

Area forecast discussion, Dec 24, 3:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
320 AM MST FRI DEC 24 2004

.DISCUSSION...

.TODAY THROUGH MONDAY...AN ACTIVE WEATHER PATTERN NOW THROUGH THE
WEEKEND ACROSS THE NORTHERN ROCKIES. THE FIRST CONCERN WILL BE HIGH
WINDS FOR TODAY AND CHRISTMAS DAY. STRONG WINDS OCCURRING RIGHT NOW
ALONG THE ROCKY MOUNTAIN FRONT AND THROUGH OUT NORTH CENTRAL MONTANA.
WINDS MAY ACTUALLY HIT HIGH WIND CRITERIA WITH IN THE NEXT COUPLE
OF HOURS. THIS IS DUE TO A STRONG SURFACE PRESSURE GRADIENT THAT HAS
DEVELOPED OVER NORTH CENTRAL MONTANA. THE PRESSURE GRADIENT DOES
WEAKEN SOME THIS AFTERNOON BUT WITH DAYTIME HEATING STRONGER WINDS
WILL MIX DOWN. THEREFORE...WILL LIKELY SEE THE WINDY CONDITIONS
PERSIST THROUGH TODAY AND EVEN TONIGHT.

AS FAR AS HIGH WINDS GO (GREATER THAN 60 MPH) THIS IS NOT A
FAVORABLE PATTERN FOR WIDESPREAD HIGH WINDS ACROSS THE PLAINS OF
NORTH CENTRAL MONTANA. VERY STRONG 700 MB WINDS ARE
PRESENT...HOWEVER THEY ARE NORTHWESTERLY AND NOT THE PREFERRED
WESTERLY DIRECTION THAT WOULD ALLOW MOUNTAIN WAVES TO SURFACE OVER
THE PLAINS. WILL LIKELY SEE HIGH WINDS TODAY AND TONIGHT IN THE
MOUNTAINS OF THE ROCKY MOUNTAIN FRONT. WILL NOT REMOVE ANY COUNTIES
FROM THE HIGH WIND WARNING AS FLOW ALOFT FINALLY BECOMES WESTERLY
OVERNIGHT.

WINDS ALONG THE ROCKY MOUNTAIN FRONT ARE APPROACHING WARNING CRITERIA
AND WILL NEED TO MOVE UP THE TIME OF THE WARNING SO THAT IT IS IN
EFFECT NOW. WILL END THE WARNING SATURDAY MORNING INSTEAD OF SATURDAY
AFTERNOON AS THE PRESSURE GRADIENT AND WINDS ALOFT DECREASE.

TEMPERATURES TODAY AND TOMORROW WILL BE ABOVE NORMAL AS THE WESTERLY
WINDS CONTINUE TO KICK OUT THE ARCTIC AIR. AS THE FLOW ALOFT BACKS
TO THE WEST PRECIPITATION WILL INCREASE OVER THE GLACIER PARK REGION
FRIDAY NIGHT AND SATURDAY. WEAK WAVES EMBEDDED IN THE FLOW ALOFT
WILL PRODUCE MAINLY MOUNTAIN FLURRIES AND SPRINKLES THE NEXT TWO
DAYS OVER SOUTHWEST AND CENTRAL MONTANA.

ON SUNDAY A STRONG COLD FRONT WILL DROP SOUTH OUT OF CANADA AND
BRING ARCTIC AIR BACK INTO THE NORTH CENTRAL MONTANA. EXPECT GUSTY
NORTHERLY WINDS BEHIND THE FRONT ALONG WITH THE FALLING
TEMPERATURES. THIS FRONT WILL ALSO BRING A CHANCE OF SNOW TO THE
STATE. MEIER

SUNDAY NIGHT THROUGH THURSDAY...WEAK NEGATIVELY TILTED RIDGING OVER
CWA SUNDAY NIGHT AS UPPER LOW DIGS AND CUTS OFF OFFSHORE OF THE WEST
COAST BY TUESDAY MORNING. MODELS ARE COMING INTO BETTER AGREEMENT
FOR THE EXTENDED PERIOD AND CONFIDENCE IN FORECAST IS RISING. SPLIT
FLOW ALOFT WILL HOLD COLDER AIR FURTHER NORTH AND MOST SIGNIFICANT
CHANGES TO FORECAST HAVE BEEN TO RAISE TEMPERATURES MONDAY THROUGH
WEDNESDAY... BY 10 DEGREES OR MORE IN SOME LOCALES. ALSO BACKED OFF
ON POPS QUITE A BIT MONDAY NIGHT THROUGH TUESDAY NIGHT LIMITING THEM
TO THE SOUTHWEST AND WESTERN MOUNTAINS AS MOST ENERGY WILL BE
SHEARED OUT BEFORE IT GETS INTO THE AREA. AN UPPER TROUGH PUSHES
INTO THE PACIFIC NORTHWEST WEDNESDAY AND WILL SEE MORE WIDESPREAD
PRECIPITATION OVER THE CWA AHEAD OF IT WEDNESDAY AND WEDNESDAY
NIGHT. TROUGH ALSO OPENS THE PATH FOR COLD AIR TO FILTER IN
AGAIN...WILL SEE TEMPERATURES DROPPING TO CLOSER TO SEASONAL NORMALS
WEDNESDAY NIGHT AND THURSDAY. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF EE 044/031 045/026 034 12000
    EEBBB 008/035 015/038 018/034 010/029 007 0320000221-
CTB NN 043/028 043/019 026 12000
    EEBBB 004/029 011/036 017/031 011/025 007 0321-0-2212
HLN EE 037/025 040/021 035 1200-
    EEEBE 011/032 012/033 013/032 009/024 005 01211122232
BZN EB 036/022 039/018 034 12000
    EEBEE 006/031 007/029 009/030 007/026 005 012112222--
WEY EB 026/010 024/010 033 12000
    EEEEE 012/031 010/021 008/027 009/029 010 -1222333333
DLN EE 036/021 036/020 032 12000
    EEEEE 016/032 015/032 013/031 014/027 012 -1221222333
HVR EE 046/024 046/019 029 12000
    EEBBB 004/028 006/033 012/034 010/025 003 03200000100
LWT EB 044/029 042/025 037 12000
    EEBBB 008/038 014/039 018/034 009/029 008 02200002200

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT (ZONES 9 AND 48)
   AND THE ADJACENT PLAINS (ZONES 10/44/46/49) FRIDAY MORNING
   THROUGH CHRISTMAS MORNING...

&&
Hazardous weather outlook, Dec 23, 5:11 AM MST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 AM MST THU DEC 23 2004

MTZ009-010-044-046-048-049-241205-
EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
511 AM MST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ROCKY MOUNTAIN FRONT AND
THE ADJACENT PLAINS.

.DAY ONE...TODAY

LIGHT SNOW SHOWERS ARE EXPECTED IN THE MOUNTAINS THIS
MORNING...SPREADING INTO THE PLAINS THIS AFTERNOON AND
TONIGHT...ENDING BY MORNING. ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST WINDS WILL DEVELOP OVER THE AREA LATE FRIDAY MORNING AND
WILL CONTINUE THROUGH CHRISTMAS AFTERNOON. A HIGH WIND WATCH HAS BEEN
ISSUED...REFER TO GTFNPWTFX FOR MORE DETAILS. WINDS WILL BEGIN TO
DIMINISH SATURDAY EVENING...BUT WILL STILL BE GUSTY ON SUNDAY. LIGHT
SNOW IS EXPECTED SATURDAY NIGHT AND SUNDAY. HOLIDAY TRAVELERS SHOULD
BE PREPARED FOR DIFFICULT DRIVING CONDITIONS THROUGH THE MOUNTAIN
PASSES DUE TO STRONG WINDS AND SOME BLOWING SNOW.

AFTER WARM TEMPERATURES FOR THE HOLIDAY TEMPERATURES WILL TURN COLDER
ON SUNDAY AND A CHANCE FOR LIGHT SNOW CONTINUES INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-045-047-050>055-241205-
BEAVERHEAD-BLAINE-BROADWATER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU-FERGUS-GALLATIN-HILL-
JEFFERSON-JUDITH BASIN-LIBERTY-MADISON-MEAGHER-
511 AM MST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND
SOUTHWEST MONTANA

.DAY ONE...TODAY

LIGHT SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND LAST THROUGH THE
NIGHT...ENDING FROM WEST TO EAST BY MORNING. ACCUMULATIONS ARE
EXPECTED TO BE LIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST WINDS WILL DEVELOP LATE FRIDAY MORNING AND WILL CONTINUE
THROUGH CHRISTMAS AFTERNOON.

AFTER WARM TEMPERATURES FOR THE HOLIDAY TEMPERATURES WILL TURN COLDER
ON SUNDAY AND A CHANCE FOR LIGHT SNOW RETURNS...AND CONTINUES INTO
MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 24, 4:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Eastern Pondera

When
December 24, 12:00 PM MST
Where
Eastern Pondera forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

High Wind, Eastern Glacier

When
December 24, 1:00 PM MST to 4:00 PM MST
Where
Eastern Glacier forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Southern Rocky Mountain Front

When
December 24, 1:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428409, 5428411, 5428410, 5428412.